Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 124, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 5, 2018, 8:42 PM MDT for Yuma County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2018, 8:42 PM MDT (02:42 UTC)
- Expired
- Jun 5, 2018, 9:01 PM MDT
- In force
- 19 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 4333 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508
WUUS53 KGLD 060242
SVRGLD
COC125-060330-
/O.NEW.KGLD.SV.W.0124.180606T0242Z-180606T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
842 PM MDT TUE JUN 5 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Yuma County in northeastern Colorado...
* Until 930 PM MDT.
* At 842 PM MDT, a severe thunderstorm was located 12 miles east of
Cope, or 21 miles north of Stratton, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Joes and Kirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3985 10249 3964 10230 3957 10247 3957 10269
3967 10275
TIME...MOT...LOC 0242Z 237DEG 15KT 3962 10263
HAIL...1.00IN
WIND...60MPH
$$
Husted1 follow-up statement
319
WWUS53 KGLD 060301
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
901 PM MDT TUE JUN 5 2018
COC125-060310-
/O.CAN.KGLD.SV.W.0124.000000T0000Z-180606T0330Z/
Yuma CO-
901 PM MDT TUE JUN 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YUMA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3985 10249 3964 10230 3957 10247 3957 10269
3967 10275
TIME...MOT...LOC 0259Z 237DEG 15KT 3966 10254
$$
HustedWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:34 PM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 5, 5:34 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Goodland KS 534 PM MDT Tue Jun 5 2018 .SHORT TERM...(This evening through Wednesday) Issued at 213 PM MDT Tue Jun 5 2018 As of 2 PM MDT (3 PM CDT), temperatures were in the upper 80s to upper 90s across the tri-state region with southerly winds around 10 to 15 mph. Cumulus clouds had developed along and west of the Colorado border with clear skies to the east. Tonight: Guidance indicates an area of convergence where cumulus is currently forming this afternoon in our eastern Colorado counties persisting into the evening. A few thunderstorms may develop along it this afternoon and continue into the evening. A severe thunderstorm cannot be ruled out with damaging wind as the main threat; however, weak shear and lack of forcing will limit storm activity. Dry air aloft in northwest Kansas and southwest Nebraska looks to keep storms from making it much further east than the Colorado border. Cloud cover decreases during the overnight hours as temperatures fall into the upper 50s to upper 60s. Wednesday: Dry weather is forecast to start off the day as the upper ridge over the area shifts east. Temperatures reach the 90s under sunny skies. Meanwhile at the surface, a cold front nudges into the region from the northwest. Thunderstorms are anticipated to form near this boundary in the afternoon in southeast Wyoming and northeast Colorado, then expand in coverage and travel into the tri- state region. Severe thunderstorms will be possible with large hail, strong winds, and locally heavy rainfall as the main threats. The better chance for storms will be Wednesday night. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM MDT Tue Jun 5 2018 Models continue to have a good a signal for widespread precipitation occurring Wednesday night, in the western half of the forecast area from 00-06z, then migrating into the eastern half of the forecast area 06z-12z. Forcing will be due to a fairly decent looking shortwave trough coming out of northeast Colorado and a surface cold front moving in from the northern plains. As for severe potential, at 00z moderate instability is forecast in northeast Colorado and strong instability of up to 4000 jkg is forecast for northwest Kansas/southwest Nebraska, while deep layer shear will be 25-35kts. Both parameters gradually weaken through the evening hours. Storm motions will be rather slow, with any right movers that may develop showing a slow drift of less than 5kts. Based on this, expecting a hail/wind threat early, transitioning to more of a heavy rain/flash flooding threat as storms congeal into a cluster/MCS further east. Some local rainfall amounts of 1-2 inches will be possible. A few showers/isolated storms may linger into Thursday morning in eastern areas. In the afternoon, the next weak shortwave trough will climb the ridge axis as it comes out of Colorado. The shortwave looks weaker compared to Wednesday. Moist southeasterly low level flow will result in moderate to strong instability developing by the afternoon, and deep layer shear will continue to be good at around 30-40kts. Storm motions are a little higher including right movers. Due to the weaker forcing, coverage should be lower compared to Wednesday, with best chances in northeast Colorado and adjacent areas of KS/NE. However, parameters still support a wind/hail threat with any storms that develop, although heavy rain/flash flooding threat will be lower due to faster storm motions. Storms should end by 06z as lift moves out. On Friday the upper ridge amplifies a bit with the axis over the central plains. Will continue to see weak shortwaves climb the ridge axis, resulting in isolated/widely scattered storms during the afternoon and evening hours. Instability looks good in KS/NE, but only weak/moderate instabilty in northeast Colorado where lift will be best. Deep layer shear in Colorado will be around 35kts. Once again, coverage will probably be rather limited with the strengthening ridge/weak forcing, but any storm that develops will have a wind/hail threat. The upper ridge axis shifts further east on Saturday as a strong system moves into the Pacific northwest. As a result, the instability axis will also shift east, but still see moderate to strong instability in the eastern six counties, but rapidly decreases further west with little to no instability in northeast Colorado on Saturday with significant drying. Forcing continues to be rather weak, with only the hint of a shortwave coming out of Colorado. Cannot rule out an isolated thunderstorm developing, but overall precipitation chances appear to be low. By Sunday the strong upper system will be over the northern Rockies. Instability axis migrates further east with only weak instability forecast in the local area. With little to no forcing, may finally get a dry day, but this may allow temperatures to climb into the middle 90s. A cold front moves through late Sunday night and Monday morning, far removed from the forcing in the northern Rockies, so no precipitation is expected. However, it will drop temperatures for Monday and Tuesday back to near normal. There will be a period of breezy to windy north winds behind the front on Monday, but does not look excessive. Might see precipitation chances return Monday night and Tuesday with overrunning/waa pattern as the front stalls to the south, although upper support will be lacking as a sprawling ridge develops over the southern plains. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 534 PM MDT Tue Jun 5 2018 VFR conditions anticipated through at least tomorrow morning at both sites. A storm was approaching KMCK this evening but has since collapsed. No cumulus around KGLD indicates that site should be good as well. A low level jet will pick up tonight, on the order of 35-40 kts a few thousand feet above the surface. Mixing of slightly stronger winds at KGLD should prevent LLWS from developing. Will need to keep an eye on KMCK as it should be close to meeting LLWS criteria. Tomorrow afternoon, a disturbance will kick out, leading to thunderstorm development. Expecting widespread coverage in storms tomorrow evening but unsure on when things will happen. For now, left any TS mention out of TAFs due to uncertainty in storm initiation timeframe but TS will be needed for both TAF sites in later cycles for tomorrow afternoon/evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JBH LONG TERM...024 AVIATION...RRH
Hazardous weather outlook, Jun 5, 10:37 AM MDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1037 AM MDT Tue Jun 5 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1037 AM MDT Tue Jun 5 2018 /1137 AM CDT Tue Jun 5 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Between 5 PM MDT and 10 PM MDT, there will be a slight chance of thunderstorms in eastern Colorado. It will be possible that a few of these storms could become severe with damaging winds as the main threat. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... For Wednesday afternoon and night...scattered thunderstorms are expected across the area. Some of these storms could become severe with large hail, damaging winds, and locally heavy rainfall as the main threats. Scattered thunderstorms are expected across the area Thursday and Thursday night. Once again some of these storms could become severe large hail, damaging winds, and locally heavy rainfall as the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 5 PM MDT.
In the hours before
Special weather statement, Jun 5, 8:29 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
829 PM MDT TUE JUN 5 2018
COZ090-091-060245-
Kit Carson County CO-Yuma County CO-
829 PM MDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 845 PM MDT...
At 828 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cope, or 20 miles north of Stratton, moving
northeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Joes and Kirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3957 10280 3975 10280 3987 10262 3959 10239
3948 10279 3957 10283
TIME...MOT...LOC 0228Z 241DEG 12KT 3959 10273
HustedThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:29 PM MDT | Special Weather Statement | GLD | Yuma | 16 min |
| Jun 5, 9:48 PM MDT | Special Weather Statement | GLD | Kit Carson | 12 min |
| Jun 5, 11:58 PM MDT | Special Weather Statement | GLD | Kit Carson | 17 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.